Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2002, 12:00 AM EDT for Delta County, Schoolcraft County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 12:00 AM EDT (04:00 UTC)
- Expired
- Jul 31, 2002, 12:45 AM EDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Delta County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 104 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:01 AM EDT | Hail 1.75 | Garden, MI | One and three quarter inch diameter hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
194 WUUS53 KMQT 310400 SVRMQT MIC041-153-310445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1200 AM EDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 1245 AM EDT * AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GARDEN...OR ABOUT 21 MILES SOUTHWEST OF MANISTIQUE. THE STORM WAS MOVING EAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... GARDEN CORNERS AT 1205 AM EDT POINT AUX BARQUES...THOMPSON AT 1225 AM EDT DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN MRD WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:40 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 30, 11:40 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1140 PM EDT TUE JUL 30 2002 MAIN FCST CONCERNS OVERNIGHT ARE LINGERING TSRA. WV IMAGERY INDICATED A SHRTWV OVER WI IN ZONAL FLOW ACRS NRN CONUS WHICH HELPED SUPPORT STRONG/SVR TSRA OVER WI INTO UPR MI. SVR TSRA EARLIER NEAR IRON RIVER TO ESC FIRED NEAR SFC BNDRY EVIDENT ON KMQT 88D. STORMS HAVE WEAKENED AS THIS FEATURE LIFTED FARTHER NORTH. LAPS ANALYSIS ALSO INDICATED CAPE VALUES HAD FALLEN OFF WITH VALUES NEAR 1000 J/KG ONLY OVER THE FAR SE PORTION OF THE CWA. EXPECT RELATIVELY QUIET CONDITIONS THE REST OF TONIGHT AFTER TSRA OVER THE SOUTH EXIT AREA BY 06Z AS SUBSIDENCE AND MID LVL DRYING WORK IN FROM THE WEST...PER WV LOOP. 00Z ETA SUGGESTS ADDITIONAL TSRA WILL REDEVELOP WED ASSOCIATED WITH SHRTWV OVER THE WRN DAKOTAS. .MQT...NONE. JLB
In the hours before
Local storm report, Jul 30, 10:37 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM DAGGETT MI WIND DAMAGE
07/30/02 MENOMINEE TREES COVERING ROAD
1020 PM 3E STEPHENSON MI .75 INCH HAIL
07/30/02 MENOMINEE
1025 PM 6 N MENOMINEE MI WIND DAMAGE
07/30/02 MENOMINEE TREES COVERING RANGE LINE
RD. AND BIRCH CREEK RD.
CVKINGLocal storm report, Jul 30, 10:54 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1054 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1047 PM 4 NW IRON RIVER MI 1.00 INCH HAIL
07/30/02 IRON
1048 PM IRON RIVER MI .88 INCH HAIL
07/30/02 IRON
CVKINGLocal storm report, Jul 30, 11:00 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1048 PM IRON RIVER MI WIND DAMAGE
07/30/02 IRON TREES DOWN ON IRISH STREET
IN IRON RIVER
CVKINGLocal storm report, Jul 30, 11:02 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1102 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1058 PM CORNELL MI .75 INCH HAIL
07/30/02 DELTA
CVKINGThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:14 PM EDT | Special Marine Warning | MQT | 91 min | |
| Jul 30, 10:38 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 52 min |
| Jul 30, 10:52 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 68 min |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 30, 11:41 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jul 31, 8:15 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 60 min |
| Jul 31, 9:28 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 62 min |
| Jul 31, 9:30 AM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 60 min |
| Jul 31, 9:52 AM EDT | Severe Thunderstorm Warning | MQT | Menominee | 53 min |
| Jul 31, 10:18 AM EDT | Special Marine Warning | MQT | 87 min | |
| Jul 31, 10:26 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 64 min |
| Jul 31, 10:30 AM EDT | Severe Thunderstorm Warning | MQT | Delta | 60 min |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 10:31 AM EDT | Special Marine Warning | MQT | 104 min | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:30 AM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 11:48 AM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 27 min |
| Jul 31, 3:41 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 64 min |
| Jul 31, 3:57 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 48 min |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:21 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 31, 4:27 PM EDT | Severe Thunderstorm Warning | MQT | Alger | 78 min |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 4:32 PM EDT | Special Marine Warning | MQT | 58 min | |
| Jul 31, 5:01 PM EDT | Severe Thunderstorm Warning | MQT | Schoolcraft | 74 min |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:27 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 31, 5:35 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 70 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.